Sudden Cardiac Arrest in a Patient With Myxedema Coma and COVID-19

Neal M. Dixit; Katie P. Truong; Soniya V. Rabadia; David Li; Pratyaksh K. Srivastava; Tina Mosaferi; Marcella A. Calfon Press; Ines Donangelo; Theodoros Kelesidis

Disclosures

J Endo Soc. 2020;4(10) 

In This Article

Case Description

A 69-year-old woman with a history of small cell lung cancer (SCLC) was brought into the emergency room after being found unresponsive at home. She lived alone and recent clinical history was limited. The vital signs at initial presentation were temperature 30°C, blood pressure 70/50 mm Hg, heart rate 83 beats per minute, respiratory rate 8 breaths per minute, and oxygen saturation 60% on room air. She was unresponsive to stimuli with agonal respirations and a Glasgow Coma Scale score of 5. Exam showed no evidence of goiter, prior surgical incision in the neck, periorbital edema, or generalized edema. She was intubated and was given intravenous (IV) fluids, vasopressors, and broad-spectrum antibiotics. Home medications included rivaroxaban, amlodipine, metoprolol, aspirin, gabapentin, and an albuterol inhaler. She had received induction with atezolizumab, a humanized monoclonal antibody, for treatment of SCLC 1 year prior. She had been lost to follow-up until she was seen by her oncologist about 1 month prior to admission when thyroid studies were recommended but not performed. She had no known personal or family history of thyroid disease.

The patient was admitted to the intensive care unit for undifferentiated shock. Initial laboratory studies (Table 1) were notable for hypoglycemia, leukocytosis, lymphopenia, and elevated inflammatory markers. Thyroid studies showed a thyrotropin (TSH) of 61.3 μU/mL (0.3–4.7 μU/mL), free thyroxine (fT4) of 0.2 ng/dL (0.8–1.7 ng/dL), and thyroid peroxidase antibody of 33.4 IU/mL (≤ 20 IU/mL). Initial SARS-CoV-2 testing via polymerase chain reaction of a nasopharyngeal sample was negative. Computed tomography pulmonary angiogram showed diffuse, severe pulmonary fibrosis bilaterally with multiple nodular and peripheral ground-glass opacities, and pulmonary emboli in the right upper lobe. Anticoagulation was not initiated because of hematemesis.

A clinical diagnosis of myxedema coma (MC) was made and treatment with 100 mg IV hydrocortisone followed by 200 mcg IV levothyroxine was ordered. Although initial electrocardiogram was normal, she became bradycardic with development of a junctional escape rhythm as the medications were being prepared for administration. Eight minutes after the completion of the levothyroxine infusion, the patient arrested in pulseless electrical activity (PEA). Following resuscitation efforts, the patient was managed with therapeutic hypothermia. A right bundle branch block (RBBB) and right ventricular (RV) dysfunction were noted on follow-up studies. She continued to receive 100 mcg of IV levothyroxine daily. Hydrocortisone was not continued because the cortisol level on presentation, collected prior to steroid therapy administration, effectively ruled out the risk of concurrent adrenal insufficiency. A tracheal aspirate sample was re-sent for SARS-CoV-2 polymerase chain reaction testing, which returned positive. She developed refractory status epilepticus and multiorgan failure and was transitioned to comfort-focused care. She died on hospital day 3.

processing....